Volume 18
Number 3
Aug 2014
Back to issue
Case Reports
K.E. Klopper, J. Horn

We present a case report of a patient with myotonic dystrophy, admitted to the intensive care unit after sternotomy for a mediastinal tumour. Because of prolonged weaning from ventilation and agitation, sedative medication was necessary. The usage of sedative drugs in patients with myotonic dystrophy is controversial, and they should be used with caution. We performed a review of the literature on sedation and agitation management in these patients. Literature describing anaesthesia and the direct postoperative care in myotonic dystrophy was found, but no literature on ICU management regarding sedation is available. While case reports suggest the dangers of sedative medications and opioids, the risks of these drugs are limited in intubated, ventilated and closely monitored patients.


Back to issue - Download PDF